Another sedative besides Clonidine???

Discussion in 'General Parenting' started by Shari, Feb 15, 2007.

  1. Shari

    Shari IsItFridayYet?

    Clonidine makes my little difficult child very irritable the next day. So much so that we avoid using it unless its a last ditch effort.

    Is there another drug that has the sedative properties that anyone else has tried?

    We don't use it often, but the after-effects when we have to are about as bad as having to give it in the first place.
  2. KateM

    KateM Member

    Shari, have you tried Melatonin? It's a natural product, sold over the counter. My difficult child takes it on school nights. It helps him get to sleep within 30 minutes of taking it and there are no effects in the AM.
  3. OTE

    OTE Active Member

    Tried Trazadone? I couldn't sleep without it!
  4. flutterbee

    flutterbee Guest

    hmmm...risperdal has sedative qualities and I see your little difficult child is already on that. There is also Seroquel (sp?) and Zyprexa, but I don't know if they prescribe those for kids.

    I've tried melatonin with my difficult child and it didn't seem to be very effective for her, but I know a lot of people have success with it. I'll give her an Advil PM sometimes, but she's older.
  5. gcvmom

    gcvmom Here we go again!

    Are you giving the Risperdal at night? When my difficult child 2 was taking that at bedtime, he usually fell asleep fairly quickly.

    I've heard good things about the melatonin that others have mentioned here.

    We've also used benedryl at bedtime when difficult child 1 was amped up at night because of a long-term course of prednisone. It helped a lot getting him to sleep.
  6. Shari

    Shari IsItFridayYet?

    Risperdal and Benadryl do nothing to slow him down. We use the colinidine to knock him down when he's completely out of control or dangerous, but its gotten to where we acoid it when we really need it cause he's so mean the next day. Its not to help him sleep on a daily basis.
  7. smallworld

    smallworld Moderator

    If Risperdal does nothing to slow him down, why don't you ask the psychiatrist to trial a different AP? Or perhaps a different anticonvulsant/mood stabilizer would help.
  8. pepperidge

    pepperidge New Member

    Tenex (related to clonidine) made my difficult child hyperirritable and sparked a manic reaction I believe. So it really might not be the drug of choice for your difficult child if it is making him hyper irritable.

    we have had good luck with Melatonin. Also Seoquel.
  9. OTE

    OTE Active Member

    Oops.. sorry I misunderstood. I thought you were looking for something to help him get to sleep and stay asleep.

    What you're looking for is an anti-psychotic.